MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRU, SURGICAL, ORTHO, AC-POWER MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC SHORT; INSTRU, SURGICAL, ORTHO, AC-POWER MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175023
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/05/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery the drill bit jammed in the drill guide whilst sitting in a plate hole inside the patient.One part got stuck on the drill bit, the other was still in the surgeon¿s hand.All parts were retrieved from inside the patient.Less than 5 minutes delay was reported and a backup device was available.No harm to patient was recorded.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation.A visual inspection of the photos attached to the complaint confirms the drill bit is stuck on one side of the drill guide.The side of the drill guide that the drill bit is stuck in has broken off the drill guide.These devices were manufactured in 2017 and 2019.These devices exhibit signs of significant wear and use.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.These devices are reusable instruments that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC SHORT
Common Device Name
INSTRU, SURGICAL, ORTHO, AC-POWER MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9729354
Report Number1020279-2020-00638
Device Sequence Number2179728
Product Code HWE
UDI-Device Identifier00885556635773
UDI-Public00885556635773
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175023
Device Catalogue Number71175023
Device Lot Number19EUQ0004C
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer05/21/2020
Initial Report FDA Received Date02/19/2020
Supplement Report FDA Received Date05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71175041, EVOS 2.5MMX3.5MM DRILLGUIDE, 17MSC0019